Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 155, NWS Memphis, TN

September 4, 2009Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 4, 2009, 4:23 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 4:23 PM CDT (21:23 UTC)
Expired
Sep 4, 2009, 7:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 84 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 042125
FFWMEG
ARC037-111-050030-
/O.NEW.KMEG.FF.W.0155.090904T2125Z-090905T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 730 PM CDT

* AT 423 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* THE FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
  INDICATED COUNTIES.  IT WILL INCLUDE AREAS NEAR AND TRIBUTARIES TO 
  HOLLOW BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3552 9079 3545 9066 3530 9080 3534 9091

$$


TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:38 PM CDT, 45 minutes earlier.

Area forecast discussion, Sep 4, 3:38 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI SEP 4 2009

.DISCUSSION...SATELLITE/UPPER AIR PROFILER TRENDS THIS AFTERNOON
PLACE A MCV /UPPER LEVEL DISTURBANCE/ ACROSS SOUTHWEST MISSOURI.
THIS MESOSCALE FEATURE IS EMBEDDED WITHIN A BROAD UPPER LEVEL
TROUGH AXIS ACROSS THE EASTERN HALF OF THE UNITED STATES THIS
AFTERNOON. TEMPERATURES ACROSS THE MID SOUTH THIS AFTERNOON ARE IN
THE LOWER 80S ACROSS MOST LOCATIONS WITH A FEW READINGS IN THE
MIDDLE 80S ACROSS NORTH MISSISSIPPI WHERE RAIN HAS NOT OCCURRED
THUS FAR TODAY. CONVECTIVE CHANCES ARE THE PREDOMINANT CHALLENGE
IN THIS AFTERNOON/S FORECAST PACKAGE.

REGIONAL WSR-88D RADAR TRENDS THIS AFTERNOON SHOW ADDITIONAL
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED MAINLY ACROSS AREAS NORTH
OF I-40 AS DAYTIME INSTABILITY HAS COMBINED WITH AN APPROACHING
MESOSCALE CONVECTIVE VORTEX ACROSS SOUTHWEST MISSOURI. BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT WILL BE MAINLY
ACROSS PORTIONS OF NORTHEAST ARKANSAS AND PORTIONS OF THE
MISSISSIPPI RIVER DELTA. ANTICIPATE THAT OVERALL CONVECTIVE
ACTIVITY SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING AFTER
SUNSET. UNTIL EARLY EVENING A THUNDERSTORM OR TWO MAY BECOME
STRONG WITH WINDS AND LOCALLY HEAVY RAINFALL AS THE MAIN THREATS.

NAM/GFS/ECMWF INDICATE OVERALL UPPER LEVEL SYNOPTIC PATTERN WILL
NOT CHANGE MUCH OVER THE WEEKEND THROUGH NEXT TUESDAY AS A SERIES
OF UPPER LEVEL SHORTWAVES ROTATE THROUGH THE BROAD UPPER LEVEL
TROUGH. AS A RESULT...KEPT CHANCE POPS GOING THIS WEEKEND THROUGH
TUESDAY OF NEXT WEEK. BEYOND TUESDAY...LONG RANGE MODELS ARE IN
SOME DISAGREEMENT WITH TIMING/PLACEMENT OF UPPER LEVEL FEATURES
BUT TREND TOWARDS THE EXISTING UPPER LEVEL TROUGH AXIS BEING
REINFORCED BY ANOTHER TROUGH TOWARDS THE END OF THE PERIOD.
CONSEQUENTLY...KEPT ISOLATED RAIN CHANCES THROUGHOUT THE LONG
RANGE FORECAST.

CJC

&&

.AVIATION...
18Z TAFS

SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS MOVED THROUGH KMEM
EARLIER THIS MORNING AND WERE DISSIPATING NEAR KMKL AT DISCUSSION
TIME. MUCH OF AR WAS SUNNY THIS MORNING...ENHANCING THE LOW LEVEL
INSTABILITY AXIS WEST OF THE MS RIVER.

SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPMENT OVER CENTRAL
AND NORTHEAST AR...INCLUDING THE KJBR AREA. EXPECT SOME
ENHANCEMENT IN THUNDERSTORM COVERAGE COURTESY OF A MIDLEVEL
SHORTWAVE LIFTING INTO MO FROM NORTHEAST OK. KMEM NOT OUT OF THE
TSRA CHANCES...BUT AT THIS POINT...ISOLATED MID AFTERNOON SHRA
APPEAR TO BE BETTER BET. LOW/MID LEVEL LAPSE RATES WILL BE
MARGINAL AT BEST OVER MUCH OF THE MIDSOUTH THIS AFTERNOON.

TONIGHT SHOULD BE A NEAR REPEAT OF LAST NIGHT...WITH ISOLATED
OVERNIGHT SHRA AND OCCASIONAL LIFR CONDITIONS AT KMKL.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  86  67  85 /  20  50  30  50
MKL  61  83  63  83 /  10  40  30  50
JBR  64  82  64  82 /  30  60  40  50
TUP  62  86  65  86 /  10  30  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 4, 3:41 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT FRI SEP 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
341 PM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A STRONG THUNDERSTORM OR TWO IS POSSIBLE TONIGHT ACROSS PORTIONS OF
THE MISSOURI BOOTHEEL...EAST AND NORTHEAST ARKANSAS. WINDS TO 50 MPH
AND LOCALLY HEAVY RAINFALL ARE THE MAIN THREATS FOR ANY THUNDERSTORM
WHICH BECOMES STRONG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 1:46 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 PM CDT FRI SEP 4 2009

ARZ026-027-041930-
CRAIGHEAD AR-POINSETT AR-
146 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTH OF CASH AT 147 PM CDT...MOVING
EAST AT 5 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 230 PM CDT.
Special weather statement, Sep 4, 2:56 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT FRI SEP 4 2009

ARZ035-042045-
CROSS AR-
256 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTH OF VILLAGE CREEK STATE PARK AT
256 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CROSS COUNTY...INCLUDING LOCATIONS NEAR VILLAGE CREEK STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Sep 4, 3:03 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT FRI SEP 4 2009

ARZ027-042030-
POINSETT AR-
303 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND 45 TO 55 MPH
WINDS WAS LOCATED 3 MILES SOUTH OF WALDENBURG AT 303 PM CDT. THE
STORM WAS NEARLY STATIONARY.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Sep 4, 3:29 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI SEP 4 2009

ARZ027-042115-
POINSETT AR-
329 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND 45 TO 55 MPH
WINDS WAS LOCATED 3 MILES SOUTHEAST OF WALDENBURG AT 328 PM
CDT...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM. A FLASH FLOOD
WARNING IS ALSO IN EFFECT FOR SOUTHWESTERN POINSETT COUNTY.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CDT.
Special weather statement, Sep 4, 4:16 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT FRI SEP 4 2009

ARZ027-035-042145-
CROSS AR-POINSETT AR-
416 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
  CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER CHERRY VALLEY AT 416 PM CDT...MOVING
NORTHEAST AT 5 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 445 PM CDT.

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:34 AM CDTAreal Flood AdvisoryMEGCross, Poinsett3 hr
Sep 4, 7:21 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross3 hr
Sep 4, 2:37 PM CDTAreal Flood AdvisoryMEGCraighead, Poinsett113 min
Sep 4, 2:54 PM CDTAreal Flood AdvisoryMEGMississippi2 hr
Sep 4, 3:17 PM CDTFlash Flood WarningMEGPoinsett3 hr
Sep 4, 5:11 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross49 min
Sep 4, 5:25 PM CDTFlash Flood WarningMEGCrittenden, Cross2 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.